Statin Drugs Pose Risks of Memory Loss, Diabetes and Muscle Pain

Photo of Lipitor bottle.

Lipitor is a common statin drug.

If you’re taking statins to lower your cholesterol, then you should be concerned about losing your memory, becoming confused, getting diabetes and muscle pain from your medicine. At least that’s what the FDA and other experts are saying. These experts say that if you quit taking your medicine, then these problems will probably go away.

Of course, then you have the problem of high cholesterol to worry about. High cholesterol can cause cardiovascular disease – including heart attack – and strokes. That’s why your doctor prescribed statins. So, don’t stop taking your medicine without talking to your doctor!

You’re taking a statin if your medicine is called Lipitor, Lescol, Pravachol, Crestor, Mevacor, Altoprev, Livalo and Zocor. You may be taking a generic medicine, rather than one of these brand names. Speak with your doctor or pharmacist to be sure.

New research is showing that some people who take statins have experienced cognitive problems such as memory loss, forgetfulness and confusion. Some patients report feeling unfocused or experience fuzzy-thinking after taking the medication. Others taking statins see an increase in blood-sugar that can lead to diabetes. Mevacor has a new warning of its own. It can cause muscle pain and weakness when it interacts with other drugs. Other statin drugs can also cause muscle pain in high doses.

If you are at risk for heart disease or concerned about your cholesterol levels, focus on prevention through lifestyle changes before drug treatment. You can do simple things to help keep your brain healthy. Lifestyle changes can make a significant difference in improving your health. Due to numerous side effects, drugs should only be used as a secondary line of defense. Always consider the risks with the benefits before starting any drug treatment. Do the benefits out weigh the costs? Educate yourself. Drugs should always be taken with care.

If you are already taking a statin drug, have your blood sugar levels checked regularly. Do not rely on the drug alone to control cholesterol. Make lifestyle changes to keep your brain fit. You may be able to reduce your dose if you:

Improve your diet.
Loose weight if you need to.
If you smoke, quit.
Reduce your alcohol consumption
Exercise regularly.
Reduce stress.

Ask your doctor for specific suggestions that will help you.

Speak Your Mind

*


Sierra EEG
Neurofeedback Therapy
142 East McKnight Way
Grass Valley, CA  95949
(530) 263-1413